Jun 24, 2009
This is going to be long so I apologize in advance. I was diagnosed POZ in early 2003. I decided to start treatment early, it was probably within 3 months of diagnosis. My HIV is well controlled with T cells 1400-1600 and VL undetectable. My diagnosis include the HIV, sleep apnea, low testosterone, hyperlipidemia, bipolar depression with anxiety, insomnia, and anal dysplasia. I'm 50yo 6' 220# My treatment presently includes CPAP, Sustiva, Epzicom, Androgel, Lipitor 40mg, Lopid 600mg BID, Wellbutrin XL 300QD, Cymbalta 60mg BID, Lamictal 100mg, Geodon 40mg Clonazepam 1mg QHS, Ambien CR 12.5mg QHS, Aldara M,W,F I just started to work out over the past 4-5 months after 3 years of a terrible depression related to the diagnosis and some other issues. I presently am working out like a mad man, cardio 3xweek, 3xweek weight work. I have two concerns 1. Despite the exercise and a great healthy diet I have lost 20# but seem stuck there. I'm definitely building muscle and losing inches but can't seem to get the weight to move off- so that's frustrating 2. I am still so fatigued. I'm happier, more stable, but have a hard time at work concentrating at times and can only work about 25=30 hours a week. I hate to add another med but wondered if you thought Provigil or another med would be beneficial. From what I'm on you can tell I'm getting great care, but the wanting to nap all the time is really tough.I doesn't feel like the hide away sleep but an exhaustion fatigue. I've never been manic but have been compulsive and hypomanic so I'm not scared of a manic episode. I would appreciate your thoughts on these matters. Thanks see I'm tired now LOL
| Response from Dr. Frascino
1. Weight reduction is best accomplished by increasing your cardio/aerobic exercise and decreasing your caloric intake. An HIV-knowledgeable nutritionist may be helpful.
2. Fatigue in the setting of HIV disease is common and often multifactorial. Before considering adding a stimulant to your pharmacopeia, I suggest you work with your HIV specialist (and other physicians) to specifically evaluate and optimally treat all underlying potential causes of your fatigue. Even the brief history you provided reveals a number of potential causes for fatigue. These include:
a. Sleep apnea. CPAP is the appropriate treatment. However, even with CPAP, if you are not getting adequate sleep/rest at night, you are going to feel wiped out the next day.
b. Sustiva. This non-nucleoside reverse transcriptase inhibitor is noted for causing sleep disturbance and vivid dreams (among other side effects). If you are experiencing these types of problems, it could be contributing to your fatigue.
c. Depression. Depression is associated with fatigue. You report being "happier," but your psychological problems could still be contributing to your tiredness.
d. Insomnia. Once again, if you're not getting adequate rest/sleep at night, you're going to feel tired the next day.
e. Medication side effects: Many of your medications can have fatigue as a significant side effect.
f. Hormonal Imbalance. Low testosterone (hypogonadism) can be associated with fatigue. You are on AndroGel but has your free testosterone level risen back into the normal range? If not, your dose may need to be modified. You should also be screened for other hormonal problems, such as low thyroid or adrenal insufficiency.
This is only a partial list of the potential contributing factors to your HIV-related fatigue. I would work closely with your HIV specialist physician and other doctors to assure these problems are being maximally treated before considering adding anything new to your regimen. Take a read through the archives of the Fatigue and Anemia forum. There you'll find chapters devoted to diagnosing HIV-related fatigue and also treatment of HIV-related fatigue. This information should be helpful when discussing this problem with your doctors.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.